Washington, 2019Flooding in Washington, March 19 to 20, 2019
March 19 to 20, 2019 · NWS OTX · 2 events in 2 counties and zones
A late march melt off of low elevation snow in and around the Columbia Basin produced localized small stream and low spot field flooding which lead to the temporary closure of some area roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late march melt off of low elevation snow in and around the Columbia Basin produced localized small stream and low spot field flooding which lead to the temporary closure of some area roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 19, 3:33 PM PST, 5 hours 27 minutes earlier.
Area forecast discussion, Mar 19, 3:33 PM PST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
433 PM PDT Tue Mar 19 2019
.SYNOPSIS...
Dry and mild conditions will continue through Friday. Clouds and
the chance for showers will increase late Friday and persist into
the weekend. Temperatures over the weekend into early next week
will be pretty close to average with most locations climbing into
the 50s.
&&
.DISCUSSION...
Tonight through Thursday: The high pressure and dry conditions
will continue for this period. No major weather impacts are
expected. This will be the warmest stretch of days for the year
so far as highs creep up into the upper 50s and low 60s for the
region. The lows will be in the near freezing range. The warmer
temps are expected to melt low land snow and create rises on area
small streams and creeks. As of now, any rises are expected to be
below action stage.
Friday: The omega block that was over region will shift East as a
shortwave trough presses into the region from the West. The
models are fairly consistent with the the timing of the system.
The areas of precip differ. The GFS is brining showers over the
Cascades by Friday afternoon, while the ECMWF is keeping the
precip out the Inland Northwest until later in the evening.
Increasing cloud cover will keep the highs a few degrees cooler
then the previous days highs with most locations reaching into the
50s. /JDC
Friday Night through Sunday: Precipitation chances will be
increasing Friday night into Saturday as a weak low pressure
trough moves inland. Rain amounts this weekend look to be light
and showery. Forcing with the weak trough is not impressive. The
best forcing associated with the upper level jet is expected to be
over central California and the Great Basin. Ensemble mean
precipitation amounts suggest a tenth or two across the Idaho
Panhandle and mountains of northeast Washington with lesser
amounts across the Columbia Basin, Palouse and West Plains. Light
rain amounts are good news. So far, the melt of our late season
snow across the lowlands has been gradual with minimal impacts. At
this time, the rain expected this weekend will not make any
significant contribution to snow that is melting.
Monday and Tuesday: Our forecast for Monday remains dry under the
influence of a short-lived high pressure ridge. There is a good
chance that showery weather will return Monday night into Tuesday
as a large upper low settles off the coast. We will be watching
moisture wrapping around this large upper low closely. At this
time, it looks like the most significant rains will be focused
over California. Temperatures early next week look to be at or
slightly above average. By early next week, a good deal of the
snow across the Palouse, Spokane area, and Upper Columbia Basin
will be melted. And at this time, the pattern early next week
isn't raising any red flags for excessive rain. /GKoch
&&
.HYDROLOGY...
So far the melting of our lowland snowpack has been gradual with
warm days, light winds, and chilly nights. Some of our creeks and
streams are starting to respond to runoff with small to moderate
rises. Streams fed by runoff from the Palouse are often first to
respond and we are seeing some rises on Hangman Creek (south of
Spokane), Paradise Creek (Moscow), and the Palouse River near
Potlatch. Since these creeks were running lower than normal last
week, there has been ample capacity for the increased runoff. We
expect more water to enter creeks and small streams over the next
36 to 48 hours as lowland snow over the Palouse and West Plains
ripens and the rate of snowmelt increases. Some minor field
flooding may occur across the Palouse which is a fairly frequent
occurrence late in the winter. So far, we haven't seen gauges
rise in far north Idaho, northeast Washington or along the
Cascades. It may take more time for the deeper snow at higher
elevations to ripen, melt and enter our creeks and streams.
The Hydrologic Outlook on our web page was allowed to expire this
morning. It served its purpose raising awareness of potential
hydrologic hazards as our lowland snow melts. If any specific
flooding hazards develop in upcoming days, advisories or warnings
will be issued to highlight the impacts. Overall, this dry weather
pattern is just what we needed to begin releasing runoff without
causing flooding. At this time, we don't see any big rain events
coming the next 7 to 10 days which is also good news. /GKoch
&&
.AVIATION...
00Z TAFS: VFR conditions with clear skies and light winds is
expected for at least the next 24 hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 61 31 61 31 59 / 0 0 0 0 0 0
Coeur d'Alene 32 62 33 62 30 57 / 0 0 0 0 0 0
Pullman 30 59 31 59 31 57 / 0 0 0 0 0 0
Lewiston 34 65 35 63 33 61 / 0 0 0 0 0 0
Colville 29 63 30 62 29 59 / 0 0 0 0 0 0
Sandpoint 34 61 34 62 32 57 / 0 0 0 0 0 0
Kellogg 33 61 34 63 32 57 / 0 0 0 0 0 0
Moses Lake 30 64 34 63 34 62 / 0 0 0 0 0 0
Wenatchee 33 57 34 58 35 56 / 0 0 0 0 0 10
Omak 34 61 35 61 34 58 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 19, 4:57 AM PST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
557 AM PDT Tue Mar 19 2019
IDZ001>004-026-027-WAZ031>038-041>044-201300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
557 AM PDT Tue Mar 19 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
Flood, Grant
- When
- March 19, 9:00 PM PST to March 20, 9:00 AM PST
- Where
- Grant County, 1.56 mi WSW of Soap Lake to 1.63 mi WSW of Soap Lake
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 47.370, -119.500
A section of RD 19-NW near Soap Lake was temporarily closed due to snow melt flooding.
Flood, Lincoln
- When
- March 20, 12:00 PM PST to 8:00 PM PST
- Where
- Lincoln County, 2.31 mi N of Davenport to 2.43 mi N of Davenport
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $800
- Reported by
- Law Enforcement
- Coordinates
- 47.683, -118.145
Snow melt caused a portion of State Route 25 to close due to water and blocks of unmelted snow transported by the flooding over the roadway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and Rip Current in Florida, March 19 to 20, 20191 injured · 3 events
- Flooding in Minnesota, March 19 to 31, 20197 events
- Dense Fog in Montana, March 19, 20193 events
- Drought in Texas, March 19 to 31, 20192 events
- High Wind in California, March 19, 201956 kt wind · 2 events
- Drought in Hawaii, March 19 to 31, 20191 event
- Flood in Iowa, March 19 to 20, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810778, 810777.